Alert archive / Kentucky / Red Flag Warnings in 2016
Red Flag Warning 4, NWS Jackson, KY
NWS Jackson, KY issued this red flag warning at Apr 11, 2016, 4:00 PM EDT for 8 counties in Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 11, 2016, 4:00 PM EDT (20:00 UTC)
- Expired
- Apr 11, 2016, 8:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
Counties Floyd County, KY, Harlan County, KY, Knott County, KY, Leslie County, KY, Letcher County, KY, Martin County, KY, Perry County, KY, Pike County, KY
The radar
The Jackson,KY radar (KJKL), 47 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.0 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1269 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 593 m²/s²
- 0-3 km storm-relative helicity
- 590 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
680 WWUS83 KJKL 112000 RFWJKL URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 400 PM EDT MON APR 11 2016 KYZ088-110-113-115-117>120-120000- /O.NEW.KJKL.FW.W.0004.160411T2000Z-160412T0000Z/ HARLAN-FLOYD-KNOTT-PERRY-LESLIE-LETCHER-MARTIN-PIKE- 400 PM EDT MON APR 11 2016 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 088...110...113...115...117...118...119 AND 120... THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONE 088 HARLAN...FIRE WEATHER ZONE 110 FLOYD...FIRE WEATHER ZONE 113 KNOTT...FIRE WEATHER ZONE 115 PERRY...FIRE WEATHER ZONE 117 LESLIE...FIRE WEATHER ZONE 118 LETCHER...FIRE WEATHER ZONE 119 MARTIN...FIRE WEATHER ZONE 120 PIKE. * WIND...15 TO 25 MPH WITH GUSTS UP TO 25 MPH * HUMIDITY...BOTTOMING OUT BETWEEN 18 AND 25 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ JP
1 follow-up statement
459 WWUS83 KJKL 112351 RFWJKL URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 751 PM EDT MON APR 11 2016 KYZ088-110-113-115-117>120-120100- /O.EXP.KJKL.FW.W.0004.000000T0000Z-160412T0000Z/ HARLAN-FLOYD-KNOTT-PERRY-LESLIE-LETCHER-MARTIN-PIKE- 751 PM EDT MON APR 11 2016 ...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING FOR STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 088...110...113...115...117...118...119 AND 120... RELATIVE HUMIDITIES HAVE RECOVERED TO ABOVE CRITICAL LEVELS EARLY THIS EVENING. SOUTH TO SOUTHWEST WINDS WILL CONTINUE TO GUST UP TO 25 MPH OVER THE NEXT 1 TO 2 HOURS. $$ GEOGERIAN
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this red flag warning went out at Apr 11, 3:33 PM EDT, 27 minutes earlier.
Area forecast discussion, Apr 11, 3:33 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 333 PM EDT MON APR 11 2016 .SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT) ISSUED AT 315 PM EDT MON APR 11 2016 AN UPPER LEVEL TROUGH AND COLD FRONT CONTINUE TO APPROACH THE REGION FROM THE WEST. AT PRESENT EASTERN KY REMAINS DRY...WITH PRECIPITATION PASSING THROUGH THE TN VALLEY WHILE ANOTHER AREA OF SHOWERS IS MAINLY ALONG AND NORTH OF THE OH RIVER FROM WESTERN KY INTO WV. WINDS ARE GRADUALLY BECOMING MORE SOUTHWESTERLY ALLOWING FOR MOISTURE TO INCREASE ALOFT FIRST...THOUGH SFC WINDS ARE SOUTHERLY ENOUGH FOR THE DOWNSLOPE COMPONENT TO BRING SOME DEWPOINTS CLOSER TO THE FREEZING POINT OR EVEN THE MID AND UPPER 20S OVER THE SOUTHEAST PART OF THE AREA...WHILE DEWPOINTS ARE IN THE 50S IN THE FAR NW. THE TROUGH AXIS WILL MOVE ACROSS THE CENTRAL GREAT LAKES AND OH VALLEY REGION THROUGH TONIGHT AND TOMORROW. MEANWHILE A COUPLE OF ADDITIONAL SHORTWAVE TROUGHS ARE EXPECTED TO TRACK GENERALLY SOUTH OF THE AREA INTO THE TN VALLEY WITH ANOTHER TO MOVE THROUGH THE AREA LATE THIS EVENING. THIS COUPLED WITH A SFC WAVE TRACKING WEST AND NORTHWEST OF THE AREA THROUGH THIS EVENING SHOULD KEEP THE BEST FORCING SPLITTING EASTERN KY FOR THE MOST PART PASSING NORTH AND SOUTH OF THE AREA. THIS SHOULD SEND THE COLD FRONT INTO THE CWA AFTER DARK...WITH THE FRONT DEPARTING THE VA BORDER AROUND MIDNIGHT. THE SHORTWAVE TROUGH MOVING ACROSS THE AREA SHOULD LEAD TO CHANCES FOR SHOWERS LINGERING BEHIND THE FRONT. THE DRIER AIR IN THE SOUTHEAST PART OF THE CWA AND THE BEST FORCING GENERALLY PASSING NORTH AND SOUTH OF THE AREA AND A TREND TOWARD A SHORTER PERIOD OF PRECIPITATION ALL POINT TOWARD LOWER QPF THAN THE PREVIOUS FORECAST. THE RECENT MODEL RUNS HAVE ALSO TRENDED IN THAT DIRECTION AND WE HAVE UNDERCUT THE MODEL BLEND FOR QPF ACCORDINGLY. IN FACT...IF RECENT MODEL AND SHORT TERM MODEL TRENDS HOLD...IT IS POSSIBLE THAT SOME LOCATIONS IN THE BIG SANDY REGION ONLY PICK UP A TENTH OF AN INCH OR SO. MODEL TRENDS OVER THE PAST COUPLE OF DAYS HAVE BEEN TOWARD SFC AND UPPER LEVEL RIDGING BUILDING INTO THE OH VALLEY QUICKER LATE TONIGHT AND INTO TUESDAY. THIS SHOULD LEAD TO A QUICKER END TO THE THREAT FOR SHOWERS LATE TONIGHT...ESPECIALLY NEAR THE VA BORDER AND LESS IN THE WAY OF CLOUDS ON TUESDAY. WITH THAT IN MIND...HIGHS HAVE BEEN RAISED UPWARD TOWARD THE MODEL BLEND FOR TUESDAY. MOS GUIDANCE IS GENERALLY WARMER THAN THE CURRENT FORECAST...SO ADDITIONAL ADJUSTMENTS UPWARD MAY BE NEEDED. THE AIRMASS MOVING IN WILL ALSO BE ON THE DRIER SIDE AND DEWPOINTS ARE EXPECTED TO FALL TO NEAR THE FREEZING MARK...IF NOT THE UPPER 20S ON TUESDAY AFTERNOON. THIS AIRMASS AND SFC AND UPPER LEVEL RIDGING SHOULD SET THE STAGE FOR ANOTHER NIGHT ON THE COLD SIDE...BUT NOT AS COLD AS SOME OF THE NIGHTS OVER THE PAST WEEKEND. VALLEY LOCATIONS WILL HAVE A THREAT FOR FROST...AS TEMPERATURES SHOULD BOTTOM OUT THERE AROUND 30 OR IN THE LOWER 30S WITH MID TO UPPER 30S FOR THE RIDGES. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 254 PM EDT MON APR 11 2016 AT UPPER LEVELS...WE WILL SEE A TRANSITION FROM WEAK TROUGHINESS TO AN EASTERN CONUS RIDGE BEGINNING ON WEDNESDAY. WHILE THE RIDGE WORKS ITS WAY INTO THE OH VALLEY...A WEAK UPPER LOW MAY MEANDER THROUGH THE TENNESSEE VALLEY THURSDAY AND FRIDAY BUT STAYS JUST SOUTH OF OUR AREA. BY THE WEEKEND...HIGH PRESSURE IS CENTERED OVER THE OH VALLEY. THIS HIGH PRESSURE WILL GRADUALLY GET SUPPRESSED SOUTHWARD IN RESPONSE TO AN UPPER LOW DIVING SOUTHEASTWARD OUT OF CANADA...ALLOWING FOR THE CENTER OF THE UPPER RIDGE TO BE CENTERED OVER KENTUCKY BY SUNDAY. AT THE SURFACE...THE WEATHER WILL REMAIN DRY WITH ABOVE NORMAL TEMPERATURES THROUGH THE PERIOD. THERE WILL BE SOME CLOUDINESS...MAINLY IN THE SOUTH...THROUGH THE END OF THE WORK WEEK AS A SFC LOW PASSES BY TO OUR SOUTH. BY THE WEEKEND...HIGH PRESSURE WILL BE OVERHEAD WHICH WILL ALLOW FOR A PROLONGED PERIOD OF DRY AND BEAUTIFUL WEATHER. HIGH TEMPERATURES ON WEDNESDAY WILL BE THE COOLEST OF THE PERIOD BUT STILL NEAR NORMAL VALUES. THEN TEMPS WILL WARM INTO THE 70S BY THE END OF THE WEEK AND REMAIN THERE THROUGH THE END OF THE PERIOD. MORNING LOWS WILL ALSO BE NEAR OR JUST ABOVE NORMAL WITH THE EXCEPTION OF SOME VALLEY LOCATIONS STARTING OFF IN THE UPPER 30S THURSDAY MORNING....THEN WARMING INTO 40 DEGREE RANGE THROUGH THE END OF THE PERIOD. THE NEXT CHANCE FOR RAIN DOESN/T LOOK TO ARRIVE UNTIL THE EARLY PART OF NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 235 PM EDT MON APR 11 2016 VFR CONDITIONS SHOULD CONTINUE FOR MOST OF THE FIRST 6 HOURS OF THE PERIOD AT ALL BUT PERHAPS SYM. SOUTH SOUTHWEST TO SOUTHWEST WINDS OF 10 TO 20KT WITH GUSTS TO BETWEEN 25 AND 35 KTS SHOULD CONTINUE FOR MOST OF THE TIME UNTIL 0Z. CONDITIONS SHOULD REMAIN DRY FOR THE FIRST 3 HOURS OF THE PERIOD...WITH SHOWERS MOVING INTO ALL SITES BETWEEN 21Z AND 3Z. AT THAT POINT CONDITIONS SHOULD LOWER TO THE LOWER END OF VFR OR EVEN MVFR. THEN...ALONG AND BEHID TEH COLD FRONT...VIS AND OR CIGS SHOULD DETERIOARATE TO MVFR OR LOWER...ESPECIALLY IN THE HEAVIEST RAIN SHOWERS. WINDS WILL ALSO BEGIN DIMINISHING BY 6Z AND BECOMING MORE NORTHWESTERLY BEHIND THE FRONT. A GRADUAL IMPROVEMENT FROM NORTHWEST TO SOUTHEAST INTO MVFR AND VFR RANGE. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JP LONG TERM...JVM AVIATION...JP
Hazardous weather outlook, Apr 11, 12:01 PM EDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1201 PM EDT MON APR 11 2016 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121915- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE... PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN... PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN... JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY... PIKEVILLE...SOUTH WILLIAMSON 1201 PM EDT MON APR 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG SOUTHERLY WINDS AHEAD OF AN APPROACHING COLD FRONT COULD RESULT IN GUSTS BETWEEN 25 AND 35 MPH...THROUGH THIS EVENING. MAKE SURE ANY LOOSE OUTDOOR ITEMS ARE TIED DOWN TO PREVENT BLOWING IN THE WIND. ALSO EXERCISE CAUTION IF TRAVELING... ESPECIALLY ON WEST-TO-EAST ORIENTED ROADWAYS AND IN HIGH PROFILE VEHICLES...AS DRIVING MAY BECOME DIFFICULT. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. FROST IS POSSIBLE LATE TUESDAY NIGHT INTO WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JMW/JP
In the hours before
Special weather statement, Apr 11, 11:55 AM EDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1155 AM EDT MON APR 11 2016 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-120100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE... PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN... PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN... JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY... PIKEVILLE...SOUTH WILLIAMSON 1155 AM EDT MON APR 11 2016 ...GUSTY SOUTHERLY WINDS EXPECTED INTO THIS EVENING... STRONG SOUTHERLY FLOW AHEAD OF AN APPROACHING COLD FRONT WILL LEAD TO GUSTY WINDS INTO THIS EVENING. SUSTAINED WINDS WILL RANGE FROM 10 TO 20 MPH. HOWEVER...GUSTS COULD REACH AS HIGH AS 25 TO 35 MPH AT TIMES THROUGH THIS EVENING. LOCALLY STRONGER GUSTS ARE POSSIBLE IN ANY HEAVIER SHOWERS OR ISOLATED THUNDERSTORMS AS WELL AS AT ELEVATIONS ABOVE 2500 FEET NEAR THE VA BORDER. MAKE SURE ANY LOOSE OUTDOOR ITEMS ARE TIED DOWN TO PREVENT BLOWING IN THE WIND. EXERCISE CAUTION IF DRIVING...ESPECIALLY ON WEST TO EAST ORIENTED ROADWAYS SUCH AS INTERSTATE 75 AND U.S. HIGHWAY 23...WHERE CROSS WINDS COULD CAUSE SOME DRIVING DIFFICULTY. && JMW/JP
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 4:22 AM EDT | Special Weather Statement | JKL | Harlan, Letcher, Pike | 16 hr |
Nearby
Red Flag Warnings in Kentucky, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.